Hail, Kit Carson
- When
- June 3, 1:25 PM MST
- Where
- Kit Carson County, 5.89 mi S of Seibert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.215, -102.875
Dime to penny sized hail reported.
Thunderstorms formed in eastern Colorado during the afternoon moving east in front of a boundary. As a strong thunderstorm moved across Yuma County, it produced hail up to golf ball in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms formed in eastern Colorado during the afternoon moving east in front of a boundary. As a strong thunderstorm moved across Yuma County, it produced hail up to golf ball in size. The storms that moved through Kit Carson and Cheyenne Counties produced penny to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM MST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 145 PM MDT Wed Jun 3 2020 .SHORT TERM...(This evening through Friday) Issued at 145 PM MDT Wed Jun 3 2020 Tonight...strong to severe thunderstorms are expected to continue moving east-southeast through early evening before losing their severity and eventually dissipating a few hours after midnight. Low temperatures are expected to be in the mid 50s to low 60s. Thursday-Thursday night...there is a slight chance for late afternoon and evening thunderstorms as another weather disturbance moves through under northwest flow aloft. Areal coverage appears to be much less compared to the past few days but we continue to advertise that severe storms are possible. High temperatures are expected to be in the low 90s to near 100. Low temperatures are expected to fall into the mid 50s to mid 60s. Friday...at present time it appears that we'll be thunderstorm free during the day but will have to watch the far western/northwest fringes closely as GFS advertising another disturbance approaching per 700-500mb relative humidity. High temperatures reach the mid 90s to around 100. .LONG TERM...(Friday Night through Wednesday) Issued at 1254 PM MDT Wed Jun 3 2020 For this extended discussion the same pattern continues. An upper- level ridge building over the High Plains with an upper-level close low over the SOCAL coast. This low will move up the west side of the ridge and become an open wave by the time it reached the top of the axis. Later in the period, the ridge will move eastward while a trough moves into the Rockies from the PACNORWEST and bring with it an associated surface front that looks to impact the area on Monday night through Tuesday. So this pattern will produce temperatures above normal Saturday through Monday (Middle to upper 90s) with a slight chances of afternoon and evening thunderstorms associated with open wave within the southwestern flow on the western side of the ridge. Followed by a chance of precipitation Monday night into Tuesday with the front passing through the area. Behind the front, Tuesday and Wednesday will see temps closer to normal (upper 70s to lower 80s). && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1050 AM MDT Wed Jun 3 2020 For KGLD and KMCK, vfr conditions are expected through the period outside of any convection. Winds outside of any convection are expected to be below 12kts and will be variable in direction through the next 24 hours. Showers and thunderstorms will be possible at KGLD in the 22z-00z timeframe and KMCK in the 00z-03z timeframe. Primary hazards will be outflow wind gusts over 50kts, large hail, locally heavy rainfall and a small threat for blowing dust due to the strong outflow. Any of these hazards could produce sub vfr conditions. At this time have a VCTS mention until confidence increases in specific timing and hazard of a thunderstorm impacting either terminal. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 110 PM MDT Wed Jun 3 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 110 PM MDT Wed Jun 3 2020 /210 PM CDT Wed Jun 3 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Slight Risk for severe thunderstorms across the majority of the Tri-State area through 9 PM MDT (10 PM CDT). A Marginal Risk for severe weather is in place for the remainder of the area. Hail up to the size of golf balls, damaging wind gusts to 70 mph and locally heavy rainfall which could cause flash flooding are all possible. The strong and sudden wind gusts could produce blowing dust and significant reductions in visibility. Landspout tornados will also be possible primarily along and west of the Colorado Kansas border for the first few hours of thunderstorm development. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a Marginal Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Thursday. Large hail and damaging winds are the primary hazards. Elevated fire weather conditions are expected across far eastern Saturday. Critical fire weather conditions are expected across far eastern Colorado Sunday. If trends continue a Fire Weather Watch will be issued in the next day or two. Near critical fire weather conditions are expected across far eastern Colorado Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 2 PM MDT (3 PM CDT) through 9 PM MDT (10 PM CDT). We would appreciate reports of severe weather via telephone and social media.
Special Weather Statement National Weather Service Goodland KS 105 PM MDT Wed Jun 3 2020 COZ091-031930- Kit Carson County CO- 105 PM MDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 130 PM MDT... At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near Seibert, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stratton, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 402 and 420. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3925 10295 3943 10295 3948 10258 3919 10259 TIME...MOT...LOC 1905Z 271DEG 20KT 3934 10286 Husted
Special Weather Statement National Weather Service Goodland KS 141 PM MDT Wed Jun 3 2020 COZ091-032000- Kit Carson County CO- 141 PM MDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 200 PM MDT... At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near Flagler, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Flagler and Seibert. This includes Interstate 70 in Colorado between mile markers 391 and 407. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3934 10315 3937 10282 3914 10284 3914 10316 TIME...MOT...LOC 1940Z 271DEG 20KT 3925 10307 Husted
Special Weather Statement National Weather Service Goodland KS 145 PM MDT Wed Jun 3 2020 COZ091-032000- Kit Carson County CO- 145 PM MDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 200 PM MDT... At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near Flagler, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Flagler and Seibert. This includes Interstate 70 in Colorado between mile markers 391 and 407. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3934 10315 3937 10282 3914 10284 3914 10316 TIME...MOT...LOC 1945Z 271DEG 20KT 3925 10303 Husted
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 13 NNW RULETON 39.52N 101.93W
06/02/2020 E0.70 INCH SHERMAN KS TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED.
0523 PM HAIL 4 WSW PALISADE 40.33N 101.17W
06/02/2020 E2.75 INCH HITCHCOCK NE PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 4 WSW
PALISADE. CITIZEN FOUND BASEBALL SIZED HAIL
WHEN GOING OUTSIDE.
0520 PM HAIL PALISADE 40.35N 101.11W
06/02/2020 E0.70 INCH HITCHCOCK NE PUBLIC
REPORTED VIA SOCIAL MEDIA.
0514 PM TSTM WND GST 4 NE STRATTON 40.19N 101.17W
06/02/2020 M55 MPH HITCHCOCK NE MESONET
0300 PM TORNADO 7 S SHARON SPRINGS 38.80N 101.75W
06/02/2020 WALLACE KS PUBLIC
BRIEF LANDSPOUT OBSERVED SOUTH OF SHARON
SPRINGS.
0615 PM HEAVY RAIN 6 N KANORADO 39.43N 102.04W
06/02/2020 M2.00 INCH SHERMAN KS PUBLIC
2 INCHES OF RAIN FELL OVER 30 MINUTES.
REPORTED VIA SOCIAL MEDIA.
0320 PM DUST STORM 1 SW GOODLAND 39.34N 101.73W
06/02/2020 SHERMAN KS NWS EMPLOYEE
RETIRED NWS EMPLOYEE REPORTED BLOWING DUST
AND VISIBILITY DOWN TO 1/4 MILE.
0200 PM TORNADO 3 S KANORADO 39.30N 102.03W
06/02/2020 SHERMAN KS EMERGENCY MNGR
SHERMAN COUNTY EMERGENCY MANAGEMENT OBSERVED
LANDSPOUT TORNADO NEAR STATE BORDER FROM
HIGHWAY 27. LOCATION ESTIMATED FROM RADAR.
0530 PM HAIL 9 SSW SAINT FRANCIS 39.66N 101.87W
06/02/2020 E0.88 INCH CHEYENNE KS TRAINED SPOTTER
0348 PM HAIL 13 S WHEELER 39.57N 101.71W
06/02/2020 E0.25 INCH CHEYENNE KS PUBLIC
PEA SIZE HAIL AND HEAVY RAIN REPORTED JUST
NORTH OF THE CHEYENNE-SHERMAN COUNTY LINES.
0630 PM HAIL 10 NNE HALE 39.75N 102.05W
06/02/2020 E0.25 INCH YUMA CO NWS EMPLOYEE
REPORTED VIA OFF-DUTY NWS EMPLOYEE.
0545 PM TSTM WND GST HALE 39.63N 102.12W
06/02/2020 M59 MPH YUMA CO MESONET
0220 PM DUST STORM 3 S BURLINGTON 39.27N 102.27W
06/02/2020 KIT CARSON CO TRAINED SPOTTER
ZERO VISIBILITY AT A FEED LOT SOUTH OF
BURLINGTON, COLORADO.
0207 PM TORNADO 10 S PECONIC 39.18N 102.18W
06/02/2020 KIT CARSON CO PUBLIC
BRIEF LANDSPOUT REPORTED LOOKING SOUTH FROM
THE ADVANTAGE AG OFFICE JUST EAST OF
BURLINGTON, COLORADO.
0206 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/02/2020 M47 MPH KIT CARSON CO ASOS
DELAYED REPORT. ASOS STATION KITR BURLINGTON
CO AIRPORT.
0155 PM TORNADO 14 N FIRSTVIEW 39.02N 102.52W
06/02/2020 CHEYENNE CO PUBLIC
ANOTHER LANDSPOUT INDICATED ON VIAERO WEBCAM
IN NORTHERN CHEYENNE COUNTY.
0134 PM TORNADO 11 N WILD HORSE 38.98N 102.97W
06/02/2020 CHEYENNE CO NWS EMPLOYEE
THIRD BRIEF LANDSPOUT TORNADO OBSERVED BY
NWS EMPLOYEE AND VIAERO WEBCAM. THIS ONE
BEGAN AS THE SECOND ONE WAS ENDING.
0130 PM TORNADO 12 N WILD HORSE 38.98N 102.96W
06/02/2020 CHEYENNE CO NWS EMPLOYEE
BRIEF LANDSPOUT TORNADO OBSERVED BY NWS
EMPLOYEE AND VIAERO WEBCAM.
0113 PM TORNADO 12 NNE WILD HORSE 39.00N 102.95W
06/02/2020 CHEYENNE CO NWS EMPLOYEE
BRIEF LANDSPOUT TORNADO OBSERVED BY NWS
EMPLOYEE AND VIAERO WEBCAM. THIS IS THE
FIRST OBSERVED OF THE DAY.
&&Special Weather Statement National Weather Service Goodland KS 159 PM MDT Wed Jun 3 2020 COZ091-032015- Kit Carson County CO- 159 PM MDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL 215 PM MDT... At 159 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles north of Vona to 5 miles southeast of Flagler. Movement was southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 395 and 417. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3953 10245 3905 10283 3921 10311 3953 10282 TIME...MOT...LOC 1959Z 297DEG 15KT 3945 10280 3925 10299 Husted
Special Weather Statement
National Weather Service Goodland KS
217 PM MDT Wed Jun 3 2020
COZ091-032030-
Kit Carson County CO-
217 PM MDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 230 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Seibert, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 397 and
406.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3930 10300 3926 10261 3904 10274 3904 10281
3919 10308
TIME...MOT...LOC 2017Z 295DEG 14KT 3922 10290
HustedThe Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
12 hail. Local standard time, as filed.
Dime to penny sized hail reported.
Dime to penny sized hail reported.
Trained spotter reported ongoing hail that ranged from quarter to golf ball sized.
Quarter sized to occasional golf ball sized hail fell at the location.
Dime to penny sized hail fell at the location.
Pea to penny sized hail fell on I-70 between mile markers 412-417 of I-70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899108, 899109, 898034, 898035, 898036, 898037, 898039, 898040, 898041, 899112, 899116, 898042.